Delgado P. Monoamine depletion studies: implications for antidepressant discontinuation syndrome. J Clin Psychiatry 67(Suppl 4): 22-26
Department of Psychiatry, The University of Texas Health Sciences Center at San Antonio, San Antonio TX 78229-3900, USA. The Journal of Clinical Psychiatry
(Impact Factor: 5.5).
02/2006; 67 Suppl 4(supplement 4):22-6.
The likelihood of a connection between serotonin reuptake inhibitor (SRI) discontinuation and an acute reduction in synaptic serotonin (5-HT) has ignited interest in the similarities between SRI discontinuation syndrome and the symptoms observed after acute tryptophan depletion, which reduces synaptic 5-HT levels. An open question is whether these 2 phenomena have shared characteristics because of a similar underlying mechanism. The evidence in support of a similar underlying mechanism includes the observation that comparable proportions of SRI-treated patients experience depressive symptoms following tryptophan depletion and SRI discontinuation. Furthermore, the proportion of people who have emotional changes with rapid antidepressant discontinuation may be parallel to the proportion of people who experience those changes with rapid tryptophan depletion.
Available from: Weili Han
- "Selective serotonin reuptake inhibitors account for about 60% to 80% of the market share of antidepressants . However, 5-hydroxytryptamine (5-HT) self-depletion does not cause depression in healthy volunteers and does not worsen symptoms in unmedicated depressed patients  "
[Show abstract] [Hide abstract]
ABSTRACT: Xiao Yao San (XYS) is a classical Chinese medicine formula that has been widely used to treat mood disorders for hundreds of years. To confirm the effect of XYS and better understand its underlying mechanism, high-performance liquid chromatography-mass spectrometry analysis-based quality control of XYS extracts and proteomics-based identification of differential proteins in the hippocampus were adopted in social isolation and chronic unpredictable mild stress- (CUMS-) treated rats. The depressive-like behavior of rats induced by CUMS resembled the manifestation of human depression. The upregulated corticosterone (CORT) and urocortin 2 (UCN2) levels demonstrated the existence of hypothalamic-pituitary-adrenal (HPA) axis hyperactivity. XYS was effective in ameliorating the depressive-like behavior and downregulating UCN2 and CORT. XYS decreased the expression of serine/threonine-protein phosphatase 2A subunit B and increased the expression of
-arrestin 2. The expressions of brain-derived neurotrophic factor (BDNF), tyrosine receptor kinase B (TrkB), and mammalian target of rapamycin (mTOR) were also elevated by XYS. In conclusion, XYS improves social isolation and CUMS-induced depressive-like behavior and ameliorates HPA hyperactivation through the downregulation of corticotrophin releasing hormone (CRH) receptor 2. The upregulation of BDNF/TrkB and the phosphorylation of mTOR require
-arrestin 2 as a scaffold to regulate stress signaling.
Evidence-based Complementary and Alternative Medicine 07/2014; 2014(6):902516. DOI:10.1155/2014/902516 · 1.88 Impact Factor
Available from: europepmc.org
- "Future clinical investigations need to have enough statistical power to enable examination of within-group comparisons. Current understanding of the pathophysiology associated with the SSRI discontinuation syndrome remains largely speculative (Blier and Tremblay, 2006; Delgado, 2006). In fact, the sole clinical investigation looking at the possible chemical and molecular mechanisms underlying the SSRI discontinuation syndrome was based on a single subject (Kaufman et al., 2003). "
[Show abstract] [Hide abstract]
ABSTRACT: Besides demonstrated efficacy, selective serotonin reuptake inhibitors (SSRIs) hold other advantages over earlier antidepressants such as greater tolerability and a wider range of clinical applications. However, there is a growing body of clinical evidence which suggests that SSRIs could, in some cases, be associated with a withdrawal reaction upon cessation of regular use. In addition to sensory and gastrointestinal-related symptoms, the somatic symptoms of the SSRI discontinuation syndrome include dizziness, lethargy, and sleep disturbances. Psychological symptoms have also been documented, usually developing within 1-7 days following SSRI discontinuation. The characteristics of the discontinuation syndrome have been linked to the half-life of a given SSRI, with a greater number of reports emerging from paroxetine compared to other SSRIs. However, many aspects of the neurobiology of the SSRI discontinuation syndrome (or SSRI withdrawal syndrome) remain unresolved. Following a comprehensive overview of the clinical evidence, we will discuss the underlying pathophysiology of the SSRI discontinuation syndrome and comment on the use of animal models to better understand this condition.
Frontiers in Pharmacology 04/2013; 4:45. DOI:10.3389/fphar.2013.00045 · 3.80 Impact Factor
Available from: Hong Jin Jeon
- "When he discontinued the venlafaxine, he experienced discontinuation syndrome: neuropsychiatric symptoms, such as depressed mood, severe anxiety, irritability, and impulsiveness; gastrointestinal symptoms, such as nausea; neuromotor symptoms, such as tremors in both hands; neurosensory symptoms, such as vertigo, paresthesias, and unbearable chest heaviness and breathing difficulty, which were most severe when he got up in the morning; vasomotor symptoms, such as diaphoresis; and other neurologic symptoms, such as insomnia, anorexia, and asthenia, as Delgado5 described. "
[Show abstract] [Hide abstract]
ABSTRACT: Antidepressants are known to have no significant ability to cause addiction. However, a recent study showed many individuals with mood disorders self-medicated with antidepressants to relieve symptoms. We report here a male physician, diagnosed five years ago with major depressive disorder, with insomnia, anxiousness, and chest heaviness. He began self-medicating with 150 mg of venlafaxine daily, without any monitoring. During his most recent severe depressive episode, he was taking up to 1,500 mg of venlafaxine daily. Without this medication, he experienced discontinuation syndrome, which included severe anxiety, chest heaviness, and breathing difficulty, and which he judged as indicating a more severely depressed state. He also experienced overdose symptoms, such as hypertension and tachycardia. He attempted suicide with drugs that he possessed. In conclusion, careful monitoring is needed when treating patients with venlafaxine, because its discontinuation syndrome is similar to symptoms of major depressive disorder, and suicidality may result from an overdose.
Psychiatry investigation 03/2011; 8(1):74-6. DOI:10.4306/pi.2011.8.1.74 · 1.28 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.